Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Dodge City, KS

May 24, 2016Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2016, 3:51 PM CDT for Scott County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 3:51 PM CDT (20:51 UTC)
Expired
May 24, 2016, 4:45 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:21 PM CDTTORNADO4 W Scott City, KSTHERE WAS A CONFIRMED LARGE CONE TORNADO.
May 24, 4:24 PM CDTTORNADO2 Nw Scott City, KSTORNADO LOCATION BASED ON RADAR. NWS EMPLOYEE REPORTED A THIN ROPE TORNADO.
May 24, 4:55 PM CDTTORNADO4 Nnw Manning, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2293 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS53 KDDC 242051
SVRDDC
KSC171-242145-
/O.NEW.KDDC.SV.W.0061.160524T2051Z-160524T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MODOC...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SCOTT CITY...SCOTT STATE LAKE AND MODOC. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3870 10076 3857 10069 3856 10069 3843 10106
      3849 10113 3863 10113 3870 10106
TIME...MOT...LOC 2050Z 215DEG 23KT 3848 10104 

HAIL...1.75IN
WIND...60MPH

$$

SUGDEN
3 follow-up statements
644 
WWUS53 KDDC 242109
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
409 PM CDT TUE MAY 24 2016

KSC171-242145-
/O.CON.KDDC.SV.W.0061.000000T0000Z-160524T2145Z/
SCOTT KS-
409 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN SCOTT COUNTY...

AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SCOTT CITY...MOVING NORTHEAST AT 10 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO 
         ROOFS...SIDING AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE AND MODOC. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3870 10076 3857 10069 3856 10069 3843 10106
      3849 10113 3863 10113 3870 10106
TIME...MOT...LOC 2109Z 236DEG 11KT 3854 10097 

HAIL...2.75IN
WIND...60MPH

$$

SUGDEN
988 
WWUS53 KDDC 242125
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT TUE MAY 24 2016

KSC171-242145-
/O.CON.KDDC.SV.W.0061.000000T0000Z-160524T2145Z/
SCOTT KS-
425 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN SCOTT COUNTY...

AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
SCOTT STATE LAKE...MOVING NORTHEAST AT 20 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...THREE INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO 
         ROOFS...SIDING AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3870 10076 3857 10069 3856 10069 3849 10093
      3851 10097 3857 10103 3870 10099
TIME...MOT...LOC 2125Z 231DEG 17KT 3860 10089 

HAIL...3.00IN
WIND...60MPH

$$

SUGDEN
950 
WWUS53 KDDC 242141
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT TUE MAY 24 2016

KSC171-242150-
/O.EXP.KDDC.SV.W.0061.000000T0000Z-160524T2145Z/
SCOTT KS-
441 PM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY WILL
EXPIRE AT 445 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.

LAT...LON 3870 10076 3857 10069 3856 10069 3849 10093
      3851 10097 3857 10103 3870 10099
TIME...MOT...LOC 2138Z 215DEG 23KT 3860 10089 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM CDT, 50 minutes earlier.

Area forecast discussion, May 24, 3:01 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
301 PM CDT TUE MAY 24 2016

...updated short and long term...

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM CDT Tue May 24 2016

Focus in the short term is severe weather tonight. Satellite shows cumulus
across southwest Kansas. Sfc analysis shows an old outflow boundary
moving north across the forecast district and a dryline farther to the
southwest. We launched at 19Z special sounding. There is plenty of SBCAPE
with values over 4000 J/kg. The sounding did show a significant cap
in place, but this should erode over time with continued sfc heating.
Wind shear is supportive for supercells with 38 kt of 0-6 km bulk shear
and 21 kt of 0-1 km shear for tornadoes. The 12Z 4 km NAM showed intense
supercells across southwest Kansas with significant updraft helicity.
The HRRR is showing the same thing, although differs in location of
the storms. Convection should form along the boundary across southwest
Kansas (probably from Garden City down to Meade) and then move to the
east through this evening. Threats will include tornadoes (some of which
could be strong), giant hail of 3-4", and outflow winds as the system
could form into a line later on in the evening. The central zones are
most under the gun as far as severe weather is concerned.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM CDT Tue May 24 2016

The next chance for storms in on Thursday as a wave moves out. Severe
weather is possible once again during the afternoon and evening. The
best chance of storms will be across the eastern zones. Beyond this
we may see another chance of storms next weekend. Temperatures through
the extended period will be on the warm to near normal side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue May 24 2016

KDDC is slowly improving out of LIFR conditions this morning and should
be MVFR by 19Z. KGCK/KHYS will remain VFR. Attention then turns to afternoon
convection. Latest guidance has the dryline east of KGCK, so don't have
TS/CB in the TAF. Do have CB/TS first for KDDC and then later for KHYS
this afternoon and evening. KDDC stands the best chance for seeing +TSRA.
Otherwise, winds will be ESE to SSE 12-25 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  89  57  87 /  70   0   0  20
GCK  58  90  52  87 /  40   0   0  20
EHA  53  90  52  86 /   0   0   0  10
LBL  56  91  54  89 /  20   0   0  10
HYS  62  87  57  85 /  70   0   0  50
P28  65  90  66  88 /  70   0   0  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 24, 5:43 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
543 AM CDT TUE MAY 24 2016

KSZ030-031-043>046-061>066-074>081-084>090-251045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
543 AM CDT TUE MAY 24 2016 /443 AM MDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW MORNING THUNDERSTORMS CAN BE EXPECTED EAST OF A
LINE FROM MACKSVILLE TO WAKEENEY, BUT THESE ARE NOT LIKELY TO BE
SEVERE. SEVERE THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG A
DRYLINE FROM DIGHTON TO MEADE, AND SOME OF THESE MAY PRODUCE HAIL
LARGER THAN BASEBALLS AND DAMAGING WINDS. A TORNADO IS POSSIBLE.
THE THUNDERSTORMS WILL MOVE EAST DURING THE EVENING HOURS, AND THE
SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY,
ESPECIALLY IN SOUTH CENTRAL KANSAS. THUNDERSTORMS MAY OCCUR FRIDAY
AND AGAIN SUNDAY AND MONDAY. SUFFICIENT INSTABILITY WILL EXIST
TO SUPPORT THE DEVELOPMENT OF HAIL LARGER THAN ONE INCH IN
DIAMETER.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EAST OF A LINE FROM
DIGHTON TO MEADE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 24, 3:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             15 N YOCEMENTO          39.13N 99.39W
05/24/2016  E1.00 INCH       ELLIS              KS   PUBLIC

1150 PM     HAIL             10 NNE OGALLAH          39.12N 99.65W
05/23/2016  E1.25 INCH       TREGO              KS   PUBLIC

1035 PM     HAIL             5 SSW SITKA             37.11N 99.68W
05/23/2016  E0.75 INCH       CLARK              KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:43 PM CDTSpecial Weather StatementDDCComanche47 min
May 23, 10:10 PM CDTSevere Thunderstorm WarningDDCClark50 min
May 23, 10:41 PM CDTSpecial Weather StatementDDCComanche49 min
May 23, 11:37 PM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
May 24, 1:01 AM CDTSevere Thunderstorm WarningDDCEllis44 min
May 24, 3:18 AM CDTSpecial Weather StatementDDCEllis, Trego42 min
May 24, 4:41 AM CDTSevere Thunderstorm WarningDDCEllis25 min
May 24, 12:17 PM CDTAreal Flood WarningDDCEllis, Trego12 hr
May 24, 2:01 PM CDTRiver Flood WarningDDCEllis, Trego18 hr
May 24, 4:04 PM CDTTornado WarningDDCScott26 min
May 24, 4:23 PM CDTTornado WarningDDCScott37 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningDDCLane, Scott51 min
May 24, 4:57 PM CDTTornado WarningDDCLane, Scott48 min
May 24, 5:16 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade44 min
May 24, 5:21 PM CDTSevere Thunderstorm WarningDDCMeade, Seward39 min
May 24, 5:21 PM CDTTornado WarningDDCClark, Ford, Meade24 min
May 24, 5:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness, Trego65 min
May 24, 5:27 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman17 min
May 24, 5:36 PM CDTTornado WarningDDCMeade, Seward39 min
May 24, 5:39 PM CDTTornado WarningDDCLane, Ness, Trego51 min
May 24, 5:41 PM CDTTornado WarningDDCFord34 min
May 24, 5:46 PM CDTTornado WarningDDCLane, Ness44 min
May 24, 5:51 PM CDTTornado WarningDDCFinney, Hodgeman, Lane, Ness39 min
May 24, 5:52 PM CDTTornado Warning Considerable damage threatDDCMeade, Seward23 min
May 24, 6:05 PM CDTTornado WarningDDCFinney, Hodgeman, Ness40 min
May 24, 6:09 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCFord36 min
May 24, 6:12 PM CDTTornado WarningDDCHodgeman, Lane, Ness, Pawnee, Rush, Trego48 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade, Seward44 min
May 24, 6:17 PM CDTTornado WarningDDCHaskell, Meade, Seward43 min
May 24, 6:24 PM CDTTornado Warning Tornado observedDDCFord36 min
May 24, 6:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa50 min
May 24, 6:41 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDDCFord19 min
May 24, 6:41 PM CDTTornado WarningDDCHodgeman, Ness49 min
May 24, 6:49 PM CDTTornado WarningDDCGray, Haskell, Meade, Seward41 min
May 24, 6:55 PM CDTTornado Warning Considerable damage threatDDCFord, Gray, Hodgeman35 min
May 24, 6:57 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCLane, Ness, Rush, Trego48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.